Switching from Warfarin to Eliquis

I am switching from Warfarin to Eliquis and picked up my first bottle of Eliquis at the pharmacy today. The instructions I have read online at numerous sites just say: "Warfarin should be discontinued and Eliquis started when the international ratio (INR) is below 2.0."

My interpretation is this: Stop Warfarin completely. Wait 3 (more or less) days and have an INR test. If INR score is below 2.0, start the Eliquis. If it hasn't fallen below 2.0, wait a few more days and have a retest done.

Hoping someone out there will know if my interpretation is correct.

Help!

CanadianKirk

 

 


8 Comments

Kale

by marylandpm - 2019-09-04 18:41:21

 Can’t you just eat some kale or something with vitamin K which will lower the INR.  Also I have been taking Eliquis for over 4 years with no problems. 

Good luck

Warfarin to Eliquis

by AgentX86 - 2019-09-04 22:57:03

That's a question for your cardiologist.  There may be a number of variables which we wouldn't know about.

Sounds sensible

by crustyg - 2019-09-05 08:36:17

I think it's a good approach. It will indeed take some time before your INR comes down and it's probably safer to let your INR come down slowly than to try and force it down by some form of Vit K supplement.

Starting apixaban won't get you to full anti-coag in one day, so it's sensible to have some overlap, and that's almost certainly why they don't just give you a Vit K injection and ask you to swallow your first 5mg tablet.

On the contrary

by AgentX86 - 2019-09-05 12:52:17

Unlike warfarin, Eliquis is very fast acting, both entering the bloodstream and washing out. This is why skipped doses of Eliquis are a greater concern.

Depending on your circumstances, it may be ok to be unprotected for a day (or not). You really need to ask your doctor how to proceed. We're not all in the same boat. This isn't an area where you want to rely on some French guy on the Internet.

Oh to be misunderstood

by crustyg - 2019-09-05 13:41:51

At the risk of starting a flame war, I wasn't suggesting that apixaban isn't quick to act, but for a drug with a 12hour half-life, twice daily dosing would tend to produce *some* accumulation over the first five doses.  So the plasma concentration after the first dose won't be quite as high as the plasma concentration at steady state => there will be a bigger impact on clotting after a couple of days than after the first dose.

But that's by the by.  The question posed was 'is stopping all Warfarin and having an INR done three days later, etc. and when INR is less than 2.0 starting apixaban the right approach?' and I believe that that interpretation is correct.  It's a balance between the risk of bleeding by too much Warfarin effect as the apixaban is started and the risk of clotting if the gap between the two is overly long.   I suspect that asking the pharmicist will produce the same answer as CanadianKirk has already written as the interpretation.

A Question for Agent

by IAN MC - 2019-09-05 16:37:14

Why should I trust an American guy on the internet any more than a Frenchman ?

Ian  ( in the South of France )

PS  I agree totally with Crusty's comments !

You can agree with what you want but giving medical advice isn't a good idea.b

by AgentX86 - 2019-09-05 22:18:56

As far as the "Frenchman on the Internet" crack...

<https://www.youtube.com/watch?v=3DZbSlkFoSU>

More

by CanadianKirk - 2019-09-06 14:22:13

After reading all the varied opinions I decided to give my doctor a call. It turns out that he had a different interpretation of the Warfarin to Eliquis instructions than I did. He said to first have the INR test done and then, if the score was less than 2, to completely stop the Warfarin and begin the Eliquis. That sounded plausible to me...while the level of Warfarin in my blood was going down, the level of Eliquis would be increasing and I would not at any time be without an anti-coagulant in my blood,

My only problem, I told the doctor, was, if the INR score was higher than 2, how would I get it to fall below 2 BUT not too far below 2 as I wanted an overlap of Warfarin when I started the Eliquis...let nature take its course and go for another test after x amount of days or ???.To make a long story short, he said to go on Friday (today) and have the INR test done and then call his office on Monday and we would discuss how to proceed from there.

Thank you all for your input. It was VERY much appreciated.

Sharon (CanadianKirk)

You know you're wired when...

Friends call you the bionic woman.

Member Quotes

I swim, scuba, garden, hike, climb, workout, play with the kids, play tennis, baseball, basket ball and rollerblade with mine with no problem.